Can you develop O.C.D. from ADD medication?

Discussion in 'General Parenting' started by LanayF, Oct 7, 2008.

  1. LanayF

    LanayF New Member

    Has any one heard of a child developing Obsessive Compulsive Disorder (OCD) while taking VyVance? My 7 year old has been taking Vyvance for about a year now. He only takes it on school days. While off of it during the summer he socialized well with other kids and played well, however once he started his medication he was back to only talking about movies and can't socialize with kids his own age. He is performing great in school, but without the medication he fails in school. Any suggestions of something better?
  2. smallworld

    smallworld Moderator

    Any stimulant like Vyvanse can exacerbate anxiety. I'm not sure how only talking about movies is Obsessive Compulsive Disorder (OCD) -- it sounds more like hyperfocus -- but I strongly recommend bringing what you're observing to the attention of the prescribing doctor.

    How much Vyvanse is he taking? Has he tried other stimulants? What kind of doctor diagnosed him with ADHD? Does he have an IEP in school?
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Autistic kids tend to obsess on one topic and talk about it ad nausem so that other kids get bored and walk away. However, I don't think stimulants can cause Obsessive Compulsive Disorder (OCD). They do cause hyperactivity, although they are supposed to stop it. And you can cause mania.
  4. Marguerite

    Marguerite Active Member

    Another piece of the jigsaw puzzle - according to our kids' pediatrician/specialist in ADHD etc, Obsessive Compulsive Disorder (OCD) can be eased, by easing a person's anxiety. So the corollary should be - if anxiety is ramped up, then any latent Obsessive Compulsive Disorder (OCD) tendencies are likely to emerge.

    If your child has a diagnosis of ADHD/ADD and increasing anxiety is showing more symptoms emerging that suggest at more, then chances are those symptoms were going to show up anyway. Also chances are, it's always been more than ADHD. It just takes longer sometimes to fine-tune the diagnosis.

    I just did a quick check on Google and found some interesting info. Although this site I've grabbed here mentions something about getting kids off ritalin, please be aware that I do not agree with this necessarily.

    Anyway, here it is -

    See if you can find any commonality in your son. I was interested to note that they said something about some autism symptoms showing up later. Yes, that can be the case; but you might be also able to look back and see the early signs, they just weren't perhaps obvious enough.

    I'd be considering two possibilities - the medications as cause of increased anxiety; and possibly an underlying Pervasive Developmental Disorder (PDD) now becoming more apparent.

    Definitely worth looking into.